Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX

May 17, 2016Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2016, 4:27 PM CDT for Reagan County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 4:27 PM CDT (21:27 UTC)
Expired
May 17, 2016, 4:59 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Reagan County, TX

The radar

The San Angelo radar (KSJT), 90 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:25 PM CDTSevere Thunderstorm WatchSPC13 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS54 KMAF 172127
SVRMAF
TXC383-172215-
/O.NEW.KMAF.SV.W.0056.160517T2127Z-160517T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
427 PM CDT TUE MAY 17 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN REAGAN COUNTY IN WESTERN TEXAS...

* UNTIL 515 PM CDT

* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
  OF BIG LAKE...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN REAGAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3108 10152 3121 10138 3122 10127 3108 10128
TIME...MOT...LOC 2127Z 281DEG 20KT 3112 10134 

HAIL...1.00IN
WIND...60MPH
 
$$

84
1 follow-up statement
298 
WWUS54 KMAF 172159
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT TUE MAY 17 2016

TXC383-172208-
/O.CAN.KMAF.SV.W.0056.000000T0000Z-160517T2215Z/
REAGAN TX-
459 PM CDT TUE MAY 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REAGAN COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.

LAT...LON 3108 10152 3121 10138 3122 10127 3108 10128
TIME...MOT...LOC 2154Z 281DEG 20KT 3109 10114 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 17, 2:55 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT TUE MAY 17 2016

.DISCUSSION...
Looks like unsettled weather is in the offing for west Texas and
southeast New Mexico through Thursday as an upper level low
pressure system slowly makes its way eastward from southern
California. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper level jet
and low is expected across the region. In addition low level
moisture will be plentiful and persistent from the Gulf of Mexico
due to a stalled 850 millibar low and stationary front along the
Big Bend through Thursday. Went with good chance to likely pops
for showers and thunderstorms Wednesday night across much of the
forecast area in this pattern. A few thunderstorms this evening
could be strong to severe especially across the eastern Permian
Basin and lower Trans Pecos region along and near a cold front
where shear and instability will be maximized. After this evening
the bigger concern appears to be the potential for locally heavy
rainfall across the Permian Basin Wednesday and Wednesday night
due to the slow movement of the system. Later shifts will need to
monitor this potential. Temperatures will be well below normal
through Thursday behind the front with significant clouds and
precipitation.

The upper low will exit the forecast area later Thursday and be
replaced by southwesterly flow aloft associated with the next
Pacific system for the weekend and into early next week. A dryline
is expected to form in this flow with thunderstorms possible ahead
of the dryline across portions of the Permian Basin each afternoon
and evening. Temperatures will warm to near normal values by
Friday through the rest of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  61  54  71 /  70  70  70  40
Carlsbad                       52  62  51  75 /  70  70  50  20
Dryden                         64  77  62  80 /  70  40  60  30
Fort Stockton                  57  69  55  76 /  70  60  70  20
Guadalupe Pass                 46  57  47  72 /  70  70  40  10
Hobbs                          47  56  49  71 /  70  70  60  20
Marfa                          52  69  50  75 /  60  60  60  20
Midland Intl Airport           53  61  54  74 /  70  70  70  30
Odessa                         52  62  53  74 /  70  70  70  30
Wink                           57  65  53  77 /  70  70  60  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning from 7 PM CDT /6 PM MDT/ this evening to 10 AM
     CDT /9 AM MDT/ Wednesday for Guadalupe Mountains.

&&

72/12
Hazardous weather outlook, May 17, 2:48 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT TUE MAY 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
248 PM CDT TUE MAY 17 2016 /148 PM MDT TUE MAY 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
PERMIAN BASIN...LOWER TRANS PECOS....AND BIG BEND AREA. STORMS MAY
BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WIND...AND LOCALLY HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT THROUGH LATE THIS EVENING.

THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE
FORECAST AREA TONIGHT BEHIND A COLD FRONT. STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING HAIL...GUSTY WIND...AND BRIEF HEAVY
RAINFALL.

IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP
IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WARNING IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION
WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO
EAST ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED ACROSS THE EASTERN PERMIAN
BASIN...LOWER TRANS PECOS...AND BIG BEND AREA THIS AFTERNOON AND
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 17, 1:56 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT TUE MAY 17 2016

TXZ061-068-069-171945-
ECTOR TX-CRANE TX-UPTON TX-
156 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE...NORTHWESTERN
UPTON AND SOUTHEASTERN ECTOR COUNTIES UNTIL 245 PM CDT...

AT 156 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF CRANE COUNTY AIRPORT...OR 10 MILES NORTHWEST OF
CRANE...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANT FARMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3142 10250 3156 10256 3170 10234 3152 10215
TIME...MOT...LOC 1856Z 236DEG 13KT 3152 10244

84
Special weather statement, May 17, 2:09 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT TUE MAY 17 2016

TXZ074-080-081-172000-
MARFA PLATEAU TX-BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-
209 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 300 PM CDT...

AT 209 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PAISANO PASS...OR 9 MILES WEST OF ALPINE...MOVING EAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALPINE...ALPINE-CASPARIS MUNICIPAL AIRPORT...PAISANO PASS AND ALTUDA.

LAT...LON 3016 10382 3038 10382 3052 10355 3024 10341
TIME...MOT...LOC 1909Z 251DEG 21KT 3031 10381

72
Special weather statement, May 17, 2:40 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT TUE MAY 17 2016

TXZ070-172045-
REAGAN TX-
240 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAGAN COUNTY UNTIL 345
PM CDT...

AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TEXON...OR 13 MILES WEST OF BIG LAKE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG LAKE...BEST...TEXON AND REAGAN COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WESTERN TEXAS.

LAT...LON 3108 10168 3109 10177 3129 10177 3144 10127
      3108 10127
TIME...MOT...LOC 1939Z 253DEG 24KT 3121 10169

84
Local storm report, May 17, 3:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             19 NW RANKIN            31.42N 102.17W
05/17/2016  E1.00 INCH       UPTON              TX   PUBLIC

&&

AKL
Local storm report, May 17, 3:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             7 N RANKIN              31.33N 101.94W
05/17/2016  E1.75 INCH       UPTON              TX   LAW ENFORCEMENT

&&

AKL
Local storm report, May 17, 3:53 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT TUE MAY 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             9 NNW TEXON             31.35N 101.75W
05/17/2016  E1.25 INCH       REAGAN             TX   PUBLIC

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:08 PM CDTSpecial Weather StatementMAFJeff Davis52 min
May 17, 1:27 PM CDTSevere Thunderstorm WarningMAFPresidio63 min
May 17, 1:56 PM CDTSpecial Weather StatementMAFCrane49 min
May 17, 2:09 PM CDTSpecial Weather StatementMAF51 min
May 17, 2:30 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton60 min
May 17, 2:40 PM CDTSpecial Weather StatementMAFReagan65 min
May 17, 2:52 PM CDTHigh Wind WarningMAF16 hr
May 17, 2:59 PM CDTTornado WarningMAFReagan, Upton31 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningMAFReagan62 min
May 17, 3:28 PM CDTSevere Thunderstorm WarningMAFReagan, Upton62 min
May 17, 4:20 PM CDTFlash Flood WarningMAFReagan3 hr
May 17, 4:40 PM CDTSpecial Weather StatementMAFCrane50 min
May 17, 4:45 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Upton60 min
May 17, 4:51 PM CDTTornado WarningMAFCrane, Pecos, Upton24 min
May 17, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.